Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 101, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2002, 8:06 PM CDT for Red Willow County, Nebraska. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 8:06 PM CDT (01:06 UTC)
- Expired
- Aug 11, 2002, 9:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Red Willow County, NE
The radar
The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:29 PM CDT | Hail 0.75 | Wilsonville, NE | |
| Aug 11, 8:40 PM CDT | Tornado F0 | Bartley, NE | Brief touchdown...no known damage |
| Aug 11, 8:48 PM CDT | Hail 0.75 | Wilsonville, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1798 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2882 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
239 WUUS53 KGLD 120106 SVRGLD NEC145-120200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 806 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 900 PM CDT * AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF DANBURY...OR ABOUT 16 MILES SOUTHEAST OF MCCOOK...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. ANOTHER LOCATION IN THIS WARNING IS...LEBANON. HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THIS SEVERE STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 4019 10045 4001 10042 4002 9973 4029 9977 RUBIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:25 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 11, 2:25 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT SUN AUG 11 2002 FORECAST CHALLENGES INCLUDE RAIN CHANCES THROUGH MONDAY NIGHT...AND TEMPERATURES. TONIGHT...WILL TSTMS DEVELOP THIS EVENING ALONG A DRYLINE EXTENDING ACROSS FAR ERN CO BUT WITH WEAK CONVERGENCE ALONG IT? MID LEVEL TEMPERATURES/CAPPING WILL BE MODERATE BUT MID LEVEL MOISTURE MAXIMUM WILL EXTEND FROM SERN CO THRU NWRN KS THIS EVENING WHILE A COLD POOL ALOFT MOVES OVERHEAD. WILL INCLUDE SLIGHT CHANCE FOR EVENING TSTMS WITH POTENTIAL BUOYANT ENERGY. MID LEVEL MOISTURE DECREASES AFTER 06Z AS FLOW ALOFT BECOMES SWLY. COLD FRONT ENTERS THE NRN ZONES AROUND 12Z. MONDAY...COLD FRONT RAPIDLY MOVES FROM OUR NRN ZONES AT 12Z SOUTH OF THE FORECAST AREA BY 18Z. WITH LOW LEVEL WINDS BECOMING SWLY AHEAD OF THE FRONT...EXPECT DEEPEST MOISTURE TO REMAIN ONLY ACROSS THE SERN ZONES AND WILL GO WITH A SLIGHT CHANCE TSTMS THERE IN THE MORNING. THICKNESS PACKING/PRESSURE GRADIENT/STRONG COLD AIR ADVECTION SUPPORTS 20-30 MPH WINDS. IN FACT...850 MB TEMPERATURES DROP 5C FROM 12Z-00Z. FOR HIGHS...HAVE COMPROMISED BETWEEN NGM/AVN MOS. MONDAY NIGHT...S/WV TROF/DEEPENING MOISTURE/UPWARD VERTICAL MOTION WILL PRODUCE A CHANCE OF SHOWERS...WITH GREATEST CHANCES ACROSS THE SRN ZONES. GUIDANCE TEMPERATURES/POPS LOOK GOOD. TUESDAY...S/WV TROF AXIS MOVES THRU IN THE MORNING WITH SUBSIDENCE/DRYING ON BOTH ETA/AVN...SO WILL GO WITH A DRY FORECAST...IN CONTRAST TO THE NGM/AVN POPS. GUIDANCE HIGHS LOOK TOO COOL BASED ON FORECAST 850 MB TEMPERATURES. WEDNESDAY...EXPECT A DRY DAY WITH A WARMING TREND UNDER NWLY FLOW ALOFT AND RETURN SLY LOW LEVEL WINDS. HIGHS BACK INTO THE 80S AS 850 MB TEMPERATURES WARM INTO THE MID 20S CELSIUS. THURSDAY-SUNDAY...WLY FLOW ALOFT/LIMITED MOISTURE/LACK OF BOUNDARIES OR FORCING...SO WILL KEEP IT DRY. MRF MOS GUIDANCE HIGHS LOOK TOO COOL BASED ON FORECAST 850 MB TEMPERATURES/MEAN RELATIVE HUMIDITY PROGS. .GLD...NONE. RUBIN
In the hours before
Local storm report, Aug 11, 7:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM LEOTI KS 1.75 INCH HAIL
08/11/02 WICHITALocal storm report, Aug 11, 7:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 1 W LEOTI KS 1.75 INCH HAIL
08/11/02 WICHITA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 11, 7:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM COLBY KS .75 INCH HAIL
08/11/02 THOMAS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 11, 7:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0654 PM PAGE CITY KS 1.75 INCH HAIL
08/11/02 LOGAN REPORTED BY PUBLIC.Local storm report, Aug 11, 7:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 2 W LEOTI KS 3.5 INCH HAIL
08/11/02 WICHITA REPORTED BY STORM
SPOTTER.Local storm report, Aug 11, 7:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0659 PM 1 S TRENTON NE .75 INCH HAIL
08/11/02 HITCHCOCK REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:46 PM CDT | Tornado Warning | GLD | Hitchcock | 59 min |
| Aug 11, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.